Heparininduced Thrombocytopenia In Hemodialysis Patients

Given the major role of unfractionated heparin (UFH) for anticoagulation in hemodialysis (HD), it is important to define the potential impact of immune heparin-induced thrombocytopenia (HIT) in contributing to morbidity and mortality in patients with dialysis-dependent renal failure.

To date, there is only one study reporting the incidence of HIT in patients being newly treated with HD. Six of 154 patients (3.9%) were clinically suspected of having developed HIT because of a fall in the platelet count accompanied by clotting of the dialyzer and extracorporeal circuit (Yamamoto et al., 1996). The clinical diagnosis was confirmed by the detection of HIT antibodies in all but one patient. Only one patient developed organ damage from thrombosis (myocardial infarction and stroke). All six patients were switched to an alternative anticoagulant and did not suffer from thromboembolic events in the follow-up period. Compared with the incidence of HIT of 2.7% found in 332 hip surgery patients undergoing thromboprophylaxis with UFH (Warkentin et al., 1995), the incidence of HIT in acute HD patients thus appears to be similar, regardless of the underlying cause of renal dysfunction (Finazzi and Remuzzi, 1996).

Several cross-sectional studies of HIT and anti-platelet factor 4 (PF4)/heparin antibody formation in HD patients report detection of antibodies in up to 18% of HD patients receiving UFH (Table 1). For patients undergoing HD using low molecular weight heparin (LMWH), the frequency in one study was 0.3% (1/133) (Boon et al., 1996). Only in a few patients did HIT antibodies cause thrombocyto-penia or thromboembolic events.

Tentative conclusions suggested by these studies are that only a few patients who form anti-PF4/heparin antibodies in association with HD develop clinical events and that these are more likely to be clotting of the dialyzer and extra-corporeal circuit than symptomatic thrombosis affecting the patient. It is also possible that the risk of clinical HIT is higher in patients starting HD (the population studied by Yamamoto et al.) than in patients in the long-term phase of HD (as per the remaining studies). Anecdotal case reports of HIT complicating HD also seem frequently to include patients undergoing short-term HD (Matsuo et al., 1989; Hall et al., 1992; Nowak et al., 1997; Gupta et al., 1998), or HD given in a postoperative setting (Hartman et al., 2006). Given the low rate of throm-boembolic events in HD patients having antibodies in the absence of thrombocyto-penia, switch to alternative anticoagulants has been considered justified only if clinical symptoms or signs of HIT occur (Greinacher et al., 1996).

Another complicating feature is that UFH can exert a platelet proaggregatory effect even in the absence of anti-PF4/heparin antibodies, particularly in critically

TABLE 1 Frequency of Anti-PF4/Heparin Antibodies and Clinical HIT in Hemodialysis Patients

Frequency of HIT antibodies Frequency of HIT

TABLE 1 Frequency of Anti-PF4/Heparin Antibodies and Clinical HIT in Hemodialysis Patients

Frequency of HIT antibodies Frequency of HIT

0 0

Post a comment